I had Botox injections in my forehead one week ago and I'm suffering from some side effects. Any suggestions?

My eyelids have been swollen, I have a constant heavy headache feeling in my forehead, constant tiredness and swallowing feels really unnatural. Will these side effects go away and are they normal? My injections were administrated by a nurse at a clinic where she does regular Botox and filler treatments. I have spoken to other clients who have had none of these effects. I had a small amount and have a top up consultation with her next week, (won't be topping up!) Thankyou for all replies.

Doctor Answers 9

Botox side effects

Thank you for your question meltot1974. I am sorry to hear about your situation. Botox is a purified protein used to address wrinkles associated with facial expressions. Side effects after a Botox treatment are rare, but can include pain, bleeding, bruising, infections, swelling, and headaches. Such side effects normally resolve on their own within 1-2 weeks after a treatment. For my patients I recommend over-the-counter strength Tylenol for headaches and application of cold compresses such as ice packs for swelling. Difficulty swallowing has been reported but I have not seen this when the forehead is treated. Please follow up with your nurse for specific recommendations. Good luck!


Encino Physician
5.0 out of 5 stars 1 review

Botox Side Effects

I would like to know do you have any other medical conditions? With Botox, especially the first couple of times receiving it you can experience a headache, fullness in the forehead, or feel as though your brow has been lowered (even when it may not be). The reason for experiencing these symptoms is because your forehead muscles are relaxing and your body tries to interpret this new feeling. After a week, these feelings should resolve. Botox should have no affect on swallowing, unless you’re having an allergic reaction- which is rare. If you have any significant swelling, such as facial, lip or tongue swelling, then I would suggest contacting your physician immediately.

Justin Harper, MD
Columbus Physician
5.0 out of 5 stars 15 reviews

Botox concerns

The heaviness in the forehead maybe related to over injection of the frontalis. The other symptoms, mainly the drawn out headache and difficulty swallowing are not common with Botox injection. I would recommend you followup with you injector in-person.

Botox and Side Effects

It is common to have headache feeling but only for a few days, heaviness may be due to high dose. I suggest you speak to an expert.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Side effects after Botox

Thank you for sharing your question and I am sorry to hear of your Botox related symptoms.  These are not common side effects and with the feelings of difficulty swallowing I would recommend seeing your injector for an in-person examination to ensure no other issues are occurring and no treatment is needed.  Best wishes

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Botox complications

Without  seeing a photo it is difficult to assess accurately. But it sounds like the Botox was placed too low on the forehead which would cause the eyebrows to fall making it appear that your eyelids are swollen. Fortunately none of this is permanent, and will start to improve 3-4 weeks down the road sine you had a "small amount". The difficulty swallowing would difficult to blame on the Botox in the forehead. I would check with your regular doctor if this doesn't improve. Also I would not recommend going to a "nurse" for these injections and would see a physician trained in cosmetic treatments. Saving a couple of dollars per unit is not worth it in the end.

Byron A. Long, MD
Marietta Oculoplastic Surgeon
5.0 out of 5 stars 3 reviews

Side effects from Botox

Swelling of eyes and swallowing difficulties need to be evaluated ASAP and not next week. Although these side effects are extremely rare, they can happen with improper injections. Swelling of the eyelids is often confused with dropping of the lids with too much or improperly placed Botox in the forehead. If too much is placed in the wrong place in the neck, swallowing difficulties can happen as well. You might want to see another clinic as well.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Botox side effect

All of the issues you are experiencing are reported side effects of Botox, although they are rare.  these will subside on their own in 7-10 days and I believe you are wise not to receive another injection

Melvin Elson, MD
Nashville Dermatologist
5.0 out of 5 stars 6 reviews

Botox treatment

Hello and thank you for your question. The typical side effects of Botox are redness at the site of injection and less common bruising. There are some patients who develop ptosis, the drooping or falling of the upper eyelid, this happens when Botox is injected in a wrong location or the patient is not a candidate for Botox on the forehead, which is patients who have excessive laxity. It is possible that the swelling you are seeing is the result of droopy eyelids. Headaches are also sometimes experienced after Botox due to the muscles being relaxed on the forehead. I have never head about feeling tired or being unable to swallow. For these symptoms I would follow up with your provider. Hope this helps, Dr. S.  

Steven Swengel, MD
Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 11 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.